Thunderstorm Wind, Washington
- When
- September 9, 5:00 PM CST
- Where
- Washington County, Hoyleton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -89.270
Isolated severe storms popped up over the region. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated severe storms popped up over the region. Some of the storms produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 9, 2:42 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Saint Louis MO
342 PM CDT FRI SEP 9 2016
.SHORT TERM... (Through Late Tonight)
Issued at 341 PM CDT Fri Sep 9 2016
The synoptic pattern tonight will feature a strong PV anomaly
digging into the north-central CONUS. This disturbance will help
briefly carve out a trough over the region this weekend, before the
flow become more zonal by early next week.
An old outflow boundary which is serving as an effective baroclinic
zone will remain stalled across south-central IL and central MO this
evening. As the strong PV anomaly digs into the region, isentropic
ascent will increase atop this boundary resulting in more shower and
thunderstorm development. PWATs remaining well above two inches and
warm cloud depths >14k feet will once again lead to efficient
rainfall production. A secondary area of storms is likely along the
synoptic cold front as well. All-in-all, an additional 1 to locally
3 inches of rainfall will be possible, with the highest amounts
likely along the I-70 and I-44 corridors in MO. The going Flash
Flood Watch covers this well so no changes planned at this time.
KD
.LONG TERM... (Saturday through Next Friday)
Issued at 341 PM CDT Fri Sep 9 2016
The frontal passage will bring a drier and more pleasant airmass to
the region for the weekend as Canadian high pressure builds in.
Highs will be in the mid to upper 70s with dewpoints in the 50s.
The surface ridge will slide to the east of the region by early next
week as the upper-level flow becomes more zonal/slight
southwesterly. This regime will allow for a few weak disturbances
to pass through, one late Tuesday into Wednesday and another Friday
into early next week. Each of these will bring renewed chances for
some showers/storms as cold fronts sweep through MO/IL.
KD
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1252 PM CDT Fri Sep 9 2016
Activity has diminished, but will see storms fire up again this
afternoon for STL metro tafs as MCV moves through. Then as cold
front moves through will see more storms develop beginning 05z-06z
timeframe. Precip to diminish by 13z-16z Saturday. Otherwise,
dealing with a mix of IFR/MVFR cigs through the afternoon hours,
then cigs lift to VFR by early this evening. Could see MVFR
conditions with storms. As for winds, to persist from the
southeast to south, gradually veering to the southwest, then
northwest with frontal passage.
SPECIFICS FOR KSTL:
Activity has diminished, but storms have begun to fire up again
just southwest of metro area as MCV moves through. Then as cold
front moves through will see more storms develop beginning 05z
Saturday. Precip to diminish by 16z Saturday. Otherwise, dealing
with a mix of IFR/MVFR cigs through the afternoon hours, then cigs
lift to VFR by 21z Saturday. Could see MVFR conditions with
storms. As for winds, to persist from the south, gradually
veering to the southwest by 00z Saturday, then northwest with
frontal passage, around 13z Saturday.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Audrain MO-Boone
MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson
MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO-Warren MO.
IL...Flash Flood Watch through Saturday morning for Madison IL-Monroe
IL-Randolph IL-Saint Clair IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 324 PM CDT FRI SEP 9 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 324 PM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ROUNDS OF THUNDERSTORMS ARE EXPECTED. A FEW OF THE STORMS INTO EARLY THIS EVENING MAY BE STRONG TO SEVERE. THE MAIN THREATS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY FOR AREAS EXTENDING FROM ST. LOUIS METRO EASTWARD NORTHEASTWARD ALONG I-70 CORRIDOR. IN ADDITION...HEAVY RAIN PRODUCING THUNDERSTORMS WILL AFFECT AREAS THAT HAVE ALREADY RECEIVED UP TO A FEW INCHES OF RAIN FROM THE PREVIOUS DAY AND MAY CAUSE FLASH FLOODING. AREAS ACROSS CENTRAL INTO EAST-CENTRAL MISSOURI AND THE SAINT LOUIS METRO AREA ARE THE MOST VULNERABLE AND A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT. PLEASE SEE THE WATCH PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY THROUGH THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...RAINFALL AMOUNTS IN EXCESS OF TWO INCHES...OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE. KD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 5 W ST. LOUIS 38.64N 90.34W
09/09/2016 M1.85 INCH ST. LOUIS MO PUBLIC
AT HIGHWAY 40 AND LOUISVILLE AVENUE... JUST SOUTH OF
THE ZOO.
&&
FUCHSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT FRI SEP 9 2016
ILZ074-092315-
WASHINGTON IL-
545 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 615 PM CDT...
AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NASHVILLE...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NASHVILLE...CENTRALIA...WAMAC...IRVINGTON...ASHLEY...BEAUCOUP...
HOYLETON...COVINGTON...RICHVIEW...ADDIEVILLE...
NEW MINDEN AND HUEGELY.
THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 50 AND 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3835 8952 3848 8947 3848 8945 3849 8942
3849 8941 3850 8940 3849 8940 3850 8937
3851 8937 3851 8935 3850 8914 3831 8915
TIME...MOT...LOC 2244Z 273DEG 31KT 3844 8941
TILLYThe St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665706.